Pennsylvania, 2010

Tornadoes and Hail in Pennsylvania, June 6, 2010

June 6, 2010 · NWS CLE · 8 events in 2 counties and zones

A stationary front remained stretched across the Upper Ohio Valley during the early morning hours of June 6th. This front kept a very warm and humid airmass over northwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front remained stretched across the Upper Ohio Valley during the early morning hours of June 6th. This front kept a very warm and humid airmass over northwestern Pennsylvania. A rapidly deepening area of low pressure moved quickly east across southern lower Michigan during the evening hours of June 5th. This low eventually moved across Lake Erie during the early morning hours of the 6th. Showers and thunderstorms developed along the stationary front stretching east from the low. These storms eventually moved into northwestern Pennsylvania during the early morning hours of June 6th. One of the stronger thunderstorms produced a downburst which overturned a camper trailer and killed a man. The same thunderstorm later produced a tornado in western Erie County. A second line of showers and storms affected Erie and Crawford Counties around daybreak on the 6th. These storms developed ahead of a cold front trailing the low. A tornado occurred in Crawford County just after daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 6, 12:38 AM EST, 27 minutes earlier.

Area forecast discussion, Jun 6, 12:38 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
138 AM EDT SUN JUN 6 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE INTO WESTERN NEW YORK
STATE BY SUNDAY MORNING. A TRAILING COLD FRONT WILL SWEEP ACROSS THE
AREA SUNDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH 264. STORMS HAVE
STABILIZED AREA SOMEWHAT...SATELLITE SHOWS TOPS OVER OUR AREA
WARMING. MORE INSTABILITY AND SHEAR FURTHER WEST...BUT DO NOT
THINK WILL EFFECT AREA BEFORE 9 PM.

MAY NEED ANOTHER WATCH OVERNIGHT AS LOW TRACKS EAST AND LL JET
INCREASES...WILL DEPEND IN PART ON THE TRACK OF THE LOW. FOR NOW
HEIGHT FALLS AHEAD OF LOW TRACKING INTO SE LOWER MICHIGAN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
COLD FRONT SWEEPS THROUGH THE AREA SUNDAY AND USHERS IN COOLER AND
DRIER AIR INTO THE FORECAST AREA GRADUALLY. WILL KEEP A MENTION OF
SHOWERS LINGERING ACROSS THE AREA INTO SUNDAY EVENING WHEN THE
MOISTURE FINALLY MOVES OUT OF THE REGION.

FAIR WEATHER WILL DEVELOP AS HIGH PRESSURE PUSHES EAST INTO THE
REGION TUESDAY. A WARM FRONT WILL LIFT NORTHEAST INTO THE REGION
TUESDAY NIGHT AND CAUSE SHOWERS AND THUNDERSTORMS TO APPROACH THE
WESTERN AREAS TUESDAY AFTERNOON INTO TUESDAY NIGHT.

TEMPERATURES WILL COOL DOWN CONSIDERABLY AS COLD AIR ADVECTION TAKES
PLACE MONDAY NIGHT INTO TUESDAY NIGHT. RATHER DEEP LOW WILL PUSH
COLD AIR SOUTH INTO THE REGION DURING THIS PERIOD. TEMPERATURES WILL
LIKELY DIP INTO THE 40S ACROSS THE AREA FOR LOWS AND HIGHS MAY NOT
EVEN MAKE IT OUT OF THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS IN FAIRLY GOOD AGREEMENT SHOWING LOW PRESSURE SWINGING ACROSS
THE OHIO VALLEY BRINGING AT LEAST A CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON WEDNESDAY. LOW PRESSURE QUICKLY
DEPARTS THE AREA WITH HIGH PRESSURE RIDGING INTO THE AREA THURSDAY.
HIGH PRESSURE SLIDING OFF TO THE EAST ON FRIDAY...THEN GFS AND ECMWF
BEGIN TO DIFFER A BIT IN TIMING AS WARM FRONT EXPECTED TO MOVE
ACROSS THE SOUTHERN GREAT LAKES REGION LATE FRIDAY THROUGH FRIDAY
NIGHT. INTRODUCED ONLY SLIGHT CHANCE POPS ON FRIDAY...THEN CHANCE
POPS FRIDAY NIGHT AND INTO SATURDAY. BOTH MODELS SHOWING LOW
PRESSURE OVER THE UPPER MIDWEST WITH WARM FRONT NORTH OF THE AREA.
THROUGH THE END OF THE PERIOD MENTIONED CHANCE POPS WITH POSSIBLE
SHOWERS AND THUNDERSTORMS IN A RATHER WARM AND HUMID AIR MASS.

TEMPERATURES THROUGH THE LONG TERM PERIOD INDICATING A GRADUAL
INCREASE WITH HIGH PRESSURE OVERHEAD EARLY ON WITH UPPER RIDGE AND
SOUTHERLY FLOW INFLUENCING THE AREA ALLOWING TEMPERATURES TO CLIMB
WELL INTO THE 80S AT THE END OF THE PERIOD. LOWS WILL ALSO INCREASE
THROUGH THE PERIOD. GUIDANCE TEMPS INDICATING THIS TREND WELL SO
DIDN/T DEVIATE TOO MUCH FROM THEM.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM WEST TO EAST
THROUGH 12Z AS A COLD FRONT MOVES THROUGH. STRONG GUSTY WINDS AND
HAIL POSSIBLE. SHOWERS/TSTMS TAPERING OFF SHORTLY AFTER FRONTAL
PASSAGE WITH MVFR CIGS LIKELY LINGERING. CIGS AND VSBYS SHOULD
IMPROVE TO VFR DURING THE AFTER IN THE 16Z TO 20Z TIME PERIOD.
WEST TO NORTHWEST WINDS WILL STILL LIKELY GUST TO AROUND 30KT
AFTER FRONTAL PASSAGE.

.OUTLOOK...NON VFR POSSIBLE TUESDAY EVENING THROUGH WEDNESDAY.

&&

.MARINE...
LOW PRESSURE MOVING OVER THE LAKE LATER TONIGHT ALONG COLD FRONT.
LOW PRESSURE WILL STRENGTHEN AS IT MOVES OVER THE LAKE CAUSING W TO
NW WINDS TO INCREASE 15 TO 25 KNOTS. WITH THAT WILL ISSUE A SMALL
CRAFT ADVISORY BEGINNING LATER TONIGHT AND THROUGH MUCH OF SUNDAY
AFTERNOON. HIGH PRESSURE BUILDS OVER THE LAKE BEGINNING SUNDAY NIGHT
AND MONDAY. HIGH PRESSURE SLIDES OFF TO THE EAST AS LOW PRESSURE
QUICKLY APPROACHES THE OHIO VALLEY LATER TUESDAY THROUGH WEDNESDAY.
WITH LOW PRESSURE REMAINING TO THE SOUTH WINDS ARE EXPECTED TO
REMAIN MORE SOUTHEASTERLY THROUGH MIDWEEK...THEN TURN TO THE SOUTH
FOR THE END OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...DJB
SHORT TERM...LOMBARDY
LONG TERM...ABE
AVIATION...RANDEL
MARINE...ABE
Hazardous weather outlook, Jun 5, 5:54 PM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 PM EDT SAT JUN 5 2010

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-062300-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
654 PM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. LOCALLY HEAVY
RAINFALL IS LIKELY. THERE IS ALSO A THREAT FOR SEVERE
THUNDERSTORMS TONIGHT. LARGE HAIL...DAMAGING STRAIGHT LINE WINDS AND
EVEN TORNADOES WILL BE POSSIBLE. THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE AREA IN A MODERATE RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-062300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
654 PM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 12:10 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
110 AM EDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     2 W WHITEHOUSE          41.52N 83.84W
06/05/2010                   LUCAS              OH   AMATEUR RADIO

            ESTIMATED WINDS OF 55 TO 65 MPH...TREES DOWN.

1110 PM     TSTM WND DMG     2 N WHITEHOUSE          41.55N 83.80W
06/05/2010                   LUCAS              OH   AMATEUR RADIO

            HORSE BARN DESTROYED.

1110 PM     TSTM WND DMG     4 N WHITEHOUSE          41.58N 83.80W
06/05/2010                   LUCAS              OH   AMATEUR RADIO

            NUMEROUS TREES DOWN.

1120 PM     TORNADO          2 SSE WALBRIDGE         41.56N 83.47W
06/05/2010                   WOOD               OH   AMATEUR RADIO

            *** 2 FATAL *** LAKE TOWNSHIP ADMINISTRATION AND DISPATCH
            CENTER DESTROYED.HIGH SCHOOL BADILY DAMAGED. MANY HOMES
            DAMAGE.ONE FEMALE KILLED IN A CAR.

1120 PM     TORNADO          GENOA                   41.52N 83.36W
06/05/2010                   OTTAWA             OH   AMATEUR RADIO

            HOUSE DESTROYED...OCCUPANTS INSIDE.

1130 PM     TORNADO          3 N GENOA               41.56N 83.36W
06/05/2010                   OTTAWA             OH   AMATEUR RADIO

            MULTIPLE HOMES DAMAGED WITH PEOPLE INSIDE NEAR MARTIN.

1130 PM     TORNADO          3 NE ELMORE             41.50N 83.25W
06/05/2010                   OTTAWA             OH   AMATEUR RADIO

            SEVERAL HOMES BADILY DAMAGED

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 6, 1:05 AM EST to 1:09 AM EST
Where
Erie County, 0.54 mi NW of North Springfield to 0.48 mi E of Springfield Station
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.005, -80.438

A thunderstorm downburst with wind gusts estimated to be at least 60 mph caused damage at a campground in western Erie County. The campground is located along Lake Erie northwest of North Springfield. Several trees were knocked down and a camper trailer overturned at the campground. A 36 year old man was killed when the overturned camper landed on him. A damage path containing dozens of downed trees continued east from the campground for at least a mile. The same thunderstorm that produced this downburst later produced a weak tornado that caused damage from northeast of North Springfield to near Girard.

Tornado, Erie

When
June 6, 1:10 AM EST to 1:16 AM EST
Where
Erie County, 0.68 mi E of Springfield Station to 1.38 mi ESE of Wallace Jct
Rating
EF0
Path length
5.8 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
41.999, -80.407

An EF0 tornado touched down near a camp ground on West Lake Road northeast of North Springfield. From the site of the initial touchdown, the tornado continued on the ground intermittently for almost six miles. The tornado eventually lifted for good east of Girard. The tornado caused damage to a few buildings. Most of the damage was minor but a church did sustain significant damage to one wall. Several business on the east side of Girard sustained roof damage. Significant tree damage occurred along portions of the damage path. The same thunderstorm that produced this tornado was also responsible for the damaging downburst winds that killed a camper in western Erie County.

Hail, Erie

When
June 6, 1:40 AM EST
Where
Erie County, Erie
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.120, -80.080

Half dollar sized hail was reported.

Thunderstorm Wind, Erie

When
June 6, 1:40 AM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.120, -80.080

Thunderstorm winds downed several trees.

Thunderstorm Wind, Crawford

When
June 6, 5:07 AM EST to 5:09 AM EST
Where
Crawford County, 1.67 mi NNW of Espyville to 1.63 mi N of Turnersville
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.622, -80.484

A thunderstorm downburst with winds estimated to be at least 60 mph downed dozens of trees on the east side of Pymatuning Lake in North and South Shenango Townships. A few homes sustained minor damage, mainly from lost roofing or siding. The thunderstorm responsible for this downburst also produced a tornado to the west of Pymatuning Lake in Ashtabula County, Ohio.

Thunderstorm Wind, Crawford

When
June 6, 5:25 AM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -80.150

Thunderstorm winds downed two large trees.

Thunderstorm Wind, Erie

When
June 6, 5:32 AM EST
Where
Erie County, Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.920, -79.630

Thunderstorm winds downed a few trees.

Tornado, Crawford

When
June 6, 5:45 AM EST to 5:46 AM EST
Where
Crawford County, 2.14 mi ESE of Rometown to 2.55 mi ESE of Rometown
Rating
EF0
Path length
0.51 mi
Path width
20 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.719, -79.631

An EF0 tornado briefly touched down in extreme eastern Crawford County. The touchdown occurred along Mageetown Road in rural Rome Township. The tornado was on the ground for around a half mile before lifting. Two homes along the damage path sustained roof damage. A few trees were also downed. The damage path appeared to be no wider than 20 yards.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Erie2010-06-0636MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyThe tornado archive for Pennsylvania, 2010Warnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241741, 241727, 242027, 242034, 242070, 242026, 242023, 242017.